Tornadoes · United States · Washington · 2005

F0 tornado, Terrace Hgts, Washington, May 9, 2005

This F0 tornado ran 0.2 miles across Yakima County on May 9, 2005, touching down at 11:57 AM PDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 9, 2005
Touchdown
11:57 AM PDT (18:57 UTC)
Path length
0.2 miles (0.3 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Yakima County
Touchdown point
46.620, -120.480
Lift-off point
46.620, -120.480
Record number
134

What the Weather Service recorded

A tornado briefly touched down to the surface in the Terrance Heights area. This brief tornado led to some debris and dirt being lifted into the air. No significant damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS PDT issued a tornado warning for this county at 18:57 UTC, 0 minutes before the tornado touched down, in force until 19:17 UTC.

Issued (UTC)ExpiredProductOffice
18:57 UTC19:17 UTCTornado WarningPDT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 12:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the tornado touched down at May 9, 9:20 AM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 9, 9:20 AM PDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
920 AM PDT MON MAY 9 2005

.SHORT TERM...A VERY MOIST AIR MASS IS IN PLACE ACROSS THE PACIFIC
NORTHWEST.  THE CENTER OF AN UPPER LEVEL LOW NOW LOCATED OVER THE
CALIFORNIA OREGON BORDER WILL MOVE TO CENTRAL OREGON THIS AFTERNOON
AND THEN MOVE EAST TO THE IDAHO BORDER OVERNIGHT.  COLDER AIR ALOFT
IS MOVING INTO THE AREA...AND ALONG WITH WARMER AFTERNOON
TEMPERATURES...WILL INCREASE LAPSE RATES AND INSTABILITY TODAY.  AS
SUCH EVERYONE WILL SEE RAIN TODAY AND WHERE THERE IS STRONG
CONVECTION HEAVY RAIN IS POSSIBLE.  A FLASH FLOOD WATCH FOR CENTRAL
OREGON IS IN EFFECT UNTIL NOON.  A DISTURBANCE WILL MOVE SOUTH TO
NORTH ACROSS NORTHEAST OREGON THIS AFTERNOON AND A FLASH FLOOD WATCH
THERE IS IN EFFECT UNTIL MIDNIGHT. 80

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  62  45  60  42 /  70  50  40  30
ALW  63  47  62  45 /  70  50  40  30
PSC  69  49  67  45 /  60  50  20  20
YKM  66  44  65  40 /  70  50  20  20
HRI  67  47  65  44 /  70  50  20  30
ELN  63  49  58  39 /  70  50  20  20
RDM  55  36  57  33 /  90  60  40  20
LGD  57  43  53  42 /  90  80  50  50
5J0  54  37  56  42 /  90  80  40  30
DLS  63  51  61  45 /  80  50  30  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH FROM NOON MONDAY TO MIDNIGHT TUESDAY FOR
     ORZ046-ORZ047-ORZ048-ORZ049-ORZ050.
     FLASH FLOOD WATCH UNTIL NOON MONDAY FOR ORZ042-ORZ043.

WA...NONE.
&&

TI:RGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80
Hazardous weather outlook, May 9, 4:34 AM PDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
434 AM PDT MON MAY 9 2005

WAZ024>030-ORZ041>050-101200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
434 AM PDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOODING
     NORTH CENTRAL OREGON, CENTRAL OREGON, BLUE MOUNTAINS, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
     COUNTY

THUNDERSTORMS
     EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, LOWER COLUMBIA BASIN OF OREGON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT.  THE HEAVIEST RAINFALL AND THE BEST POTENTIAL FOR
THUNDERSTORMS WILL BE IN CENTRAL AND NORTH CENTRAL OREGON THIS
MORNING AND ACROSS THE MOUNTAINS AND VALLEYS OF NORTHEAST OREGON
THIS AFTERNOON AND EVENING.  FLASH FLOOD WATCHES HAVE BEEN ISSUED
FOR THESE AREAS.  REFER TO THE LATEST FLASH FLOOD WATCH WGUS66 KPDT
FFAPDT FOR DETAILS.  THE AREAS NOT UNDER A FLASH FLOOD WATCH SHOULD
EXPECT HEAVY DOWNPOURS WITH SOME OF THE THUNDERSTORMS TODAY AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE LOW RESPONSIBLE FOR THE SHOWERS AND THUNDERSTORMS WILL MOVE EAST
INTO SOUTHWEST IDAHO ON TUESDAY WITH SHOWERS CONTINUING TO WRAP
AROUND THE LOW AND ACROSS EASTERN WASHINGTON AND OREGON.  THE LOW
WILL SLOWLY EXIT THE REGION WEDNESDAY WITH SHOWERS DIMINISHING. DRY
CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND THIS EVENING DUE TO THE FLASH
FLOOD POTENTIAL.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, May 9, 11:37 AM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1137 AM PDT MON MAY 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HAIL             3 SSW YAKIMA            46.55N 120.55W
05/09/2005  0.25 INCH        YAKIMA             WA   TRAINED SPOTTER

            HEAVY RAIN AND PEA SIZE HAIL REPORTED.

&&

JAS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Salem/Mcnary, OR (KSLE), 12:00Z

7.0 hours before the tornado, 272 km from the path. May 9, 2005.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -68714, lifted condensation level 657 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2005-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 30 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-68714 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Salem/Mcnary, OR (KSLE), 00:00Z

5.0 hours after it, 272 km from the path. May 10, 2005.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -1, lifted condensation level 516 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2005-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 96 square meters per square second, 0 to 6 km bulk shear 32 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
5 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Yakima Air Terminal (YKM), 8 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:56 UTC6251240° 4 kt1001.7
18:07 UTC62.651.8170° 4 kt1001.7-RA
18:54 UTC5951240° 6 kt1001.7FC
18:56 UTC5951 4 kt1001.7FC
18:58 UTC57.250 4 kt1002
19:56 UTC565250° 6 kt1002RA BR
20:30 UTC53.650130° 10 kt1003+RA BR
20:38 UTC53.650220° 5 kt1003-RA BR
20:56 UTC5450310° 7 kt1003-RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pendleton radar (KPDT), 162 km away, was scanning. The volume nearest the touchdown began at 18:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in WashingtonEvery tornado in Washington since 1950Warnings in force in Washington nowThe forecast where you are

The other tornadoes of May 9, 2005

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 911:18 AM PDTF0Fresno, CA0.025
May 91:30 PM MDTF0Clark, ID0.530
May 93:30 PM PDTF0Sutter, CA1.00$90,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.